Home About us Current issue Ahead of Print Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1580 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 

CASE REPORT Table of Contents   
Year : 2010  |  Volume : 21  |  Issue : 5  |  Page : 923-926
Metformin induced severe hypophosphatemia in a patient on hemodialysis


Renal Department, General Hospital of Komotini, N. Mosinoupoli, Komotini, Greece

Correspondence Address:
Konstantinos Mavromatidis
Nephrologist, Director of Renal Department, General Hospital of Komotini, Ant. Rossidi 11, N. Mosinoupoli 69100, Komotini
Greece
Login to access the Email id


PMID: 20814133

Rights and Permissions

A 67-year-old diabetic and hypertensive woman presented to us with very low serum phosphate levels (PO4 - =1.1 mg/dL) about 40 days after initiation of hemodialysis (HD). The phosphate binders were discontinued, because they were thought to be the cause of hypo­phosphatemia. However, the serum phosphate levels continued to remain low during subsequent follow-up visits over one month (PO4 --- = 0.7 and 0.6 mg/dL respectively). The patient had been started on metformin hydrochloride (850 mg thrice a day) about 18 days after the beginning of HD. The drug was stopped immediately (approximately 50 days after it was started) and the serum phosphate levels increased progressively, reaching 4.3 mg/dL. During the period with hypophos­phatemia, the patient suffered from very intense fatigue and weakness (she was unable to walk), anorexia, diarrhea and tenesmus. There were no features suggestive of rhabdomyolysis, hemo­lysis, low blood pressure or hypoglycemia; she had low white blood cell and platelet counts. The patient was in good clinical condition 2-3 days after the discontinuation of metformin and she recovered totally 15 days later. This case is presented due to its rarity as well as the observation that despite the patient having severe hypophosphatemia, she showed only side effects of metformin. Hypophosphatemia caused only intense fatigue and no other symptoms.


[FULL TEXT] [PDF]*
Print this article  Email this article
    

  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Citation Manager
  Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3529    
    Printed173    
    Emailed0    
    PDF Downloaded666    
    Comments [Add]    

Recommend this journal